Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 63, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 29, 2009, 1:05 PM CDT for Kent County, Stonewall County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2009, 1:05 PM CDT (18:05 UTC)
- Expired
- Apr 29, 2009, 2:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Kent County, TX, Stonewall County, TX
The radar
The Lubbock radar (KLBB), 132 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 12:36 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2530 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:55 PM CDT, 10 minutes earlier.
Area forecast discussion, Apr 29, 12:55 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1255 PM CDT WED APR 29 2009 .AVIATION... CONFIDENCE IN TIMING/MAGNITUDE OF SUB VFR CONDITIONS REMAINS LOW... BUT GENERALLY EXPECT A CHANCE FOR THUNDER/CB VICINITY THE KLBB TAF SITE BY LATE AFTERNOON. INITIAL IFR CIGS AT KCDS SHOULD IMPROVE IN THE NEXT FEW HOURS...BUT MVFR CONDITIONS MAY PREVAIL THERE LATER TONIGHT. && .PREV DISCUSSION... /ISSUED 1136 AM CDT WED APR 29 2009/ UPDATE... HAVE SENT UPDATED FORECAST/GRIDS TO REFLECT RECENT TRENDS AND TO ADJUST EXPECTATIONS FOR THIS AFTERNOON/EVENING SEVERE WEATHER THREAT. RADAR TRENDS SUGGEST LINGERING SHOWER/THUNDERSTORM ACTIVITY IN THE WAKE OF AN EARLY MORNING MCS HAS DIMINISHED OVER THE EXTREME SOUTHEASTERN PANHANDLE/NORTHERN ROLLING PLAINS. MEANWHILE SURFACE PLOTS REVEAL THAT NOTABLE LOW LEVEL MOISTURE REMAINS OVER THE SOUTH PLAINS AND IS BACKED WESTWARD TO THE MOUNTAINS. ATTP...THE DRYLINE HAS SHOWN LITTLE/NO EVIDENCE OF MIXING EASTWARD OFF THE FOOT HILLS...BUT THIS SHOULD OCCUR GIVEN THE ONGOING INSOLATION... AND MODELS AGREE IN MIXING THE DRYLINE EASTWARD LATER TODAY AS A SUBTLE SHORTWAVE TROUGH/SPEED MAX NOW SEEN IN VAPOR IMAGERY OVER EASTERN ARIZONA EMERGES OVER NEW MEXICO. THE QUESTION REMAINS HOW FAR THE DRYLINE WILL PUSH? IN ADDITION...WTM OBS/RADAR/SATELLITE IMAGERY...ALL REVEAL AT LEAST ONE...POSSIBLY MULTIPLE OUTFLOW BOUNDARIES REMNANT FROM THE MCS. THE MOST OBVIOUS FEATURE IS LOCATED FROM SOUTH OF PADUCAH...TO TULIA...WITH A SECOND FEATURE OVER THE NORTHERN BASIN. SOME ADDITIONAL DEVELOPMENT MAY OCCUR VICINITY THESE FEATURES IN NEXT FEW HOURS. WHILE SUBTLE...A MODEST INCREASE IN UA WINDS OVER SOUTHWEST TEXAS ASSOCIATED WITH THE AFOREMENTIONED UA FEATURE MAY BE SUFFICIENT TO SUPPORT A DRYLINE BULGE OVER THE SOUTHWESTERN SOUTH PLAINS...AS DEPICTED BY ALL SOLUTIONS. MODELS SUGGEST ISOLATED/SCATTERED STORMS WILL INITIATE WITHIN A ZONE OF ENHANCED CONVERGENCE AND WITHIN THE DRYLINE CIRCULATION NEAR/NORTH OF SAID BULGE. SUFFICIENT DEEP LAYER SHEAR ORTHOGONAL TO THE DRYLINE AND IMPRESSIVE INSTABILITY WILL SUPPORT ORGANIZED/SEVERE SUPERCELL STORMS WITH A THREAT OF VERY LARGE HAIL AND DAMAGING WINDS. IF THE CURRENT OUTFLOW BOUNDARIES CAN REMAIN IDENTIFIABLE...SOME RISK FOR TORNADOES WILL EXIST. HAVE TRENDED THE HIGHEST POPS /50 PERCENT/ TOWARD THE CENTRAL ZONES GIVEN A WESTWARD DRYLINE POSITION AND THE PROXIMITY OF THE OUTFLOW BOUNDARIES. WE HAVE ALSO INTRODUCED A MENTION OF ISOLATED TORNADOES TO THE HAZARDOUS WEATHER OUTLOOK. PREV DISCUSSION... /ISSUED 501 AM CDT WED APR 29 2009/ LONG TERM... NO SUBSTANTIAL CHANGES WERE MADE TO THE INHERITED LONG TERM PACKAGE AS MEDIUM RANGE MODELS REMAIN IN RATHER GOOD AGREEMENT THROUGH THE WEEKEND...BEFORE STRUGGLING WITH A POTENTIALLY VIGOROUS TROF IN THE INTERMOUNTAIN WEST EARLY NEXT WEEK. MAIN HIGHLIGHTS FOR THE EXTENDED INVOLVE A FLATTENING UPPER FLOW FOR THURSDAY WITH A RETURN TO ABOVE NORMAL HIGH TEMPS AS THE DRYLINE SHOULD MIX OVER THE MAJORITY OF THE FORECAST AREA. HELD ONTO SOME VERY SLIGHT CHANCE POPS OVER THE EXTREME EASTERN COUNTIES ON THURSDAY AS THE DRYLINE WILL BE IN CLOSE PROXIMITY...BUT LIFT IS NOT PARTICULARLY IMPRESSIVE THIS FAR SOUTH ON THE DRYLINE. GREATER CONVECTIVE THREAT THIS DAY APPEARS IN NORTHWEST OK AHEAD OF A SLOW-MOVING COLD FRONT AND DRYLINE INTERSECTION. THIS COLD FRONT THEN EASES SOUTH FRIDAY...BUT MODELS ARE MUCH MORE AGGRESSIVE WITH THE LOW-LEVEL THERMAL RIDGE OVER OUR AREA RESULTING IN WIDESPREAD 90 DEGREE HIGHS...ULTIMATELY SLOWING THE FRONT/S DAYTIME PROGRESSION. HAVE TRENDED READINGS TOWARD THIS IDEA BEFORE THE FRONT PUSHES THROUGH IN THE EVENING. POST-FRONTAL LOW CLOUDS WILL THICKEN BY SATURDAY AS MOISTURE ADVECTION INCREASES ABOVE THIS SHALLOW COOL DOME AND LIGHT PRECIP STILL APPEARS IN ORDER. HIGH TEMPS THIS DAY WILL NEED TO BE WATCHED CLOSELY AS THE NAM PLUNGES THE 850MB THERMAL TROF INTO THE CWA RESULTING IN JUST 50S FOR HIGHS...WHEREAS THE GFS KEEPS THIS COOLER PUSH IN THE ROLLING PLAINS. ISENTROPIC LIFT SHOULD MAGNIFY BY SATURDAY NIGHT AND SUNDAY AHEAD OF A SRN STREAM TROF BEFORE A POTENTIAL RESPITE IN THE PRECIP DEPARTMENT ON MONDAY. QUICK INSPECTION OF THE GFS SHOWS THAT BY EARLY NEXT WEEK IT IS NOW ATTEMPTING TO MIMIC THE ECMWF IN CLOSING OFF SOME PACIFIC ENERGY IN THE INTERMOUNTAIN WEST. ALTHOUGH THE GFS REMAINS FLATTER AND MORE PROGRESSIVE WITH THIS WAVE THAN THE ECMWF...THE LATTER MODEL HAS BEEN EXHIBITING GREAT RUN-TO-RUN CONTINUITY THUS FAR WITH A DEEPER LOW ENTERING THE FOUR CORNERS REGION. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 83 53 87 51 83 / 30 30 10 10 10 TULIA 80 59 88 54 79 / 40 40 10 10 10 PLAINVIEW 81 60 89 55 82 / 50 50 10 10 10 LEVELLAND 85 59 90 56 88 / 30 30 10 10 10 LUBBOCK 83 62 90 60 85 / 40 40 10 10 10 DENVER CITY 87 59 91 55 89 / 20 20 10 10 10 BROWNFIELD 85 62 90 58 88 / 30 30 10 10 10 CHILDRESS 80 64 87 63 82 / 40 30 20 10 10 SPUR 82 64 88 63 86 / 50 50 10 10 10 ASPERMONT 83 64 86 64 88 / 30 30 20 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 20/99/99
Hazardous weather outlook, Apr 29, 11:31 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1131 AM CDT WED APR 29 2009 TXZ021>044-301645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1131 AM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE OUTLOOK AREA. THE DRYLINE IS FORECAST TO PUSH EASTWARD INTO THE EXTREME WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE BY LATE AFTERNOON. ADDITIONALLY...A DRYLINE BULGE MAY DEVELOP INTO THE SOUTHWEST SOUTH PLAINS WITH INCREASED CONVERGENCE ALONG AND TO THE NORTH OF IT. ISOLATED TO SCATTERED CONVECTION IS EXPECTED TO DEVELOP IN THE VICINITY OF THE DRYLINE BY MID TO LATE AFTERNOON. MODERATE TO STRONG INSTABILITY AND SUFFICIENT DEEP LAYER SHEAR WILL SUPPORT THE DEVELOPMENT OF SUPERCELL STORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. ALSO...LOCALLY BACKED WINDS...EITHER ALONG AND TO THE NORTH OF THE DRYLINE BULGE...OR ALONG A RESIDUAL OUTFLOW BOUNDARY DRAPED FROM THE NORTHEAST SOUTH PLAINS INTO THE NORTHERN ROLLING PLAINS...MAY BRING THE THREAT FOR AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT ON THE DRYLINE THURSDAY AFTERNOON OVER THE FAR EASTERN ROLLING PLAINS...HOWEVER WEAKER WINDS ALOFT WILL LIMIT THE THREAT FOR SEVERE THUNDERSTORMS. BY LATER THIS WEEKEND INTO EARLY NEXT WEEK...AN UPPER LEVEL DISTURBANCE AND FRONTAL BOUNDARY MAY BRING THE RISK OF ADDITIONAL SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 9:17 PM CDT | Severe Thunderstorm Warning | LUB | King | 28 min |
| Apr 28, 9:44 PM CDT | Severe Thunderstorm Warning | LUB | King | 31 min |
| Apr 28, 10:00 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, Motley | 45 min |
| Apr 28, 10:15 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 45 min |
| Apr 28, 10:59 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 31 min |
| Apr 29, 1:41 AM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb, Parmer | 49 min |
| Apr 29, 2:09 AM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb, Parmer | 36 min |
| Apr 29, 2:27 AM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb, Parmer | 18 min |
| Apr 29, 2:42 AM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb, Parmer | 32 min |
| Apr 29, 3:45 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Swisher | 60 min |
| Apr 29, 3:57 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 63 min |
| Apr 29, 4:03 PM CDT | Tornado Warning | LUB | Hall | 27 min |
| Apr 29, 4:25 PM CDT | Tornado Warning | LUB | Hall | 50 min |
| Apr 29, 4:42 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall, Motley | 63 min |
| Apr 29, 4:45 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Swisher | 60 min |
| Apr 29, 4:54 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 33 min |
| Apr 29, 5:11 PM CDT | Tornado Warning | LUB | Childress, Hall | 34 min |
| Apr 29, 5:34 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 26 min |
| Apr 29, 5:39 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale | 66 min |
| Apr 29, 5:45 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall, Motley | 60 min |
| Apr 29, 5:49 PM CDT | Tornado Warning | LUB | Briscoe, Floyd | 26 min |
| Apr 29, 6:14 PM CDT | Tornado Warning | LUB | Floyd, Motley | 31 min |
| Apr 29, 6:28 PM CDT | Tornado Warning | LUB | Cottle, Motley | 47 min |
| Apr 29, 6:46 PM CDT | Tornado Warning | LUB | Floyd, Motley | 59 min |
| Apr 29, 6:56 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King, Motley | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.